Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 233, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Dec 31, 2018, 12:28 PM CST for Christian County, Trigg County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 31, 2018, 12:28 PM CST (18:28 UTC)
- Expired
- Dec 31, 2018, 1:00 PM CST
- In force
- 32 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Christian County, KY, Trigg County, KY
The radar
The Ft Campbell radar (KHPX), 37 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 470 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 631 m²/s²
- 0-3 km storm-relative helicity
- 689 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 31, 11:50 AM CST, 38 minutes earlier.
Area forecast discussion, Dec 31, 11:50 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1150 AM CST Mon Dec 31 2018
.UPDATE...
Updated aviation section.
&&
.SHORT TERM...(Today through New Years night)
Issued at 337 AM CST Mon Dec 31 2018
The concerns for today are strong winds, heavy rainfall, and
isolated severe wx potential mainly in those areas east of a line
from kmdh to kcgi. A 500 mb shortwave and associated 110 knot jet
streak will lift northeast across the mid Mississippi Valley
today. The associated surface low will deepen as it tracks
northeast across the kstl area late this morning. Our forecast
area will be in the warm sector for at least part of today,
allowing a very strong and moist southerly flow to overspread the
region.
As far as severe wx potential, the simulated reflectivity from
most of the 00z high-res models is in good agreement on the
formation of a qlcs (line of convection) around 18z from about
kcgi southward along the Mississippi River. The models track this
qlcs east-northeast across western KY and extreme se Illinois and
sw Indiana through early afternoon, exiting west KY around 21z.
The forecast location of the line stays along the core of
strongest low-level winds, averaging 75 knots at 850 mb. The main
question is instability. The rap model has been showing the best
surface-based instability, roughly 200 to 300 j/kg in a very
narrow axis along the convection. The nam, gfs, and href indicate
even lower capes, if any at all. If convection does become rooted
in the boundary layer and there is sufficient buoyancy, wind
fields obviously suggest tornado potential. Damaging winds would
be another concern.
Strong gradient winds are a secondary concern. Model soundings are
in good agreement that winds will be around 40 knots at just 1000
feet above the surface most of today. It would not take much to
bring these to the ground in the form of gusts. However, the low
level lapse rates stay unfavorable for most of the day. There will
be a narrow window of opportunity for better mixing during the
midday and afternoon hours, mainly across western KY and southwest
IN ahead of the convective line. A Wind Advisory will be issued
for much of that area today.
Lastly, there will some locally heavy rainfall. So far, the
rainfall ahead of the warm front has not been very impressive
early this morning. This has eased concerns about any flooding
problems. There will be a renewed period of rainfall associated
with the cold front today, but storm total rainfall still appears
to be 1 to 2 inches. This could result in some minor issues where
convection occurs, but the rapid movement of the precipitation
should limit the duration.
All of the activity will simmer down by sunset as the cold front
moves east of our region. The main forecast issue will then be
clouds and temps tonight into New Years night. The models indicate
a deep layer of low level moisture will be stubborn to leave our
area. Not much in the way of clear sky is expected New Years Day.
Low level lapse rates will be quite steep in the afternoon,
suggesting sprinkles or light showers are possible. Temperatures
will cool down considerably from today's highs in the 50s and 60s.
Highs on New Years Day will range from the upper 30s to mid 40s.
Overnight lows will be mostly in the 30s.
.LONG TERM...(Wednesday through Sunday)
Issued at 337 AM CST Mon Dec 31 2018
The 00Z models have come into much better agreement with the
evolution of a storm system initially over AZ/NM early Wednesday.
The general idea is to keep most of the area dry with the warm
advection precipitation staying to our south Wednesday into
Thursday. As the upper system approaches and eventually passes
through the region, widespread precipitation overspreads the entire
area later Thursday through Friday. The 00Z model consensus takes a
rather intense upper low eastward just to the south of our forecast
area. This scenario puts our entire area in the deformation zone
Thursday night and Friday.
The surface evolution is not as clear cut, but a surface low will
likely lift at least up over west Kentucky Thursday into Thursday
night, as the system attempts to occlude. One positive for all of
this is that the models do not bring a surge of fresh cold air into
the area on the back side of the system. Given the lack of a major
baroclinic zone to feed on, the upper low seems awfully deep/strong.
Wouldn't be surprised to see the models trend weaker overall with
the system.
We are still likely too cool with our blended temperature forecast
which does take the western half of the area down below freezing
Thursday night. The 00Z GFS Ensemble mean keeps temperatures at or
above freezing Thursday night. We have good chance to likely PoPs
going over most of the area Thursday afternoon through Friday
morning, with QPF ranging from a third of an inch in the northwest
to over three quarters of an inch in the far south. Certainly this
is plenty enough to cause some issues if it falls as something other
than rain. We do have quite a bit of snow and even some minor icing
forecast, mainly over southeast Missouri Thursday night. As stated
above, we are likely too cold with the forecast, so the snow and ice
forecast is likely overdone. Stay tuned, as further model
adjustments are likely as this system approaches.
In the wake of this system, weak surface high pressure will slip to
the south of the area, allowing southwest winds to develop early
Saturday. Southwesterly flow will continue through the weekend as a
low amplitude ridge aloft pokes up over our region. Temperatures
will climb well above freezing with highs in the 50s both days over
the weekend. The models then bring a storm system eastward toward
our region next Monday or Monday night. It should be plenty warm
enough for all rain.
&&
.AVIATION...
Issued at 1150 AM CST Mon Dec 31 2018
A line of showers and isoalted thunderstorms asociated with a fast
moving cold front will sweep across western KY 18z and 21z,
accompanied by brief strong west wind gusts 30-40 kts.
Following the cold front, southwest to west winds will gust to
around 30 knots for a few hours. Low clouds will be persistent
behind the front, especially in the sw Indiana and nw Kentucky area,
where mvfr cigs will be forecast through tonight. Although vfr
conditions are forecast in se Missouri tonight, there is a chance
that mvfr cigs could return there as well tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...Wind Advisory from 11 AM this morning to 6 PM CST this evening
for INZ081-082-085>088.
KY...Wind Advisory from 11 AM this morning to 6 PM CST this evening
for KYZ010>022.
&&
SHORT TERM...MY
LONG TERM...DRS
AVIATION...GMHazardous weather outlook, Dec 31, 4:18 AM CST, 8 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 418 AM CST Mon Dec 31 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011030- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 418 AM CST Mon Dec 31 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight The potential for a few severe thunderstorms exists today, mainly across western Kentucky and southwest Indiana. The main hazard in any storms will be isolated damaging winds, but a tornado or two cannot be ruled out. Storms will also contain locally heavy rain and dangerous lightning. Winds will become gusty from the southwest today. The highest chance of gusts reaching 40 mph is over southwest Indiana and portions of western Kentucky, where a Wind Advisory has been issued. Please refer to the Wind Advisory for more details. Locally heavy rain will occur today. Areas that typically flood during periods of heavy rain may experience some drainage problems. Storm total rainfall is expected to range from 1 to 2 inches. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Wintry precipitation is possible across the region Wednesday night into Thursday morning and again Thursday night into Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested today, mainly in western Kentucky. York
In the hours before
Special weather statement, Dec 31, 11:10 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1110 AM CST Mon Dec 31 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-311915- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE, CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE, HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID 1110 AM CST Mon Dec 31 2018 ...Strong gusty winds expected with showers and isolated storms moving across the area... At 1110 AM, a line of heavy rain showers extended from Anna, Jonesboro Illinois, south to near Fulton, Kentucky. The line was moving rapidly to the east. As we head into the early afternoon hours, expect the showers and isolated storms to produce wind gusts 40 to 50 mph across far southern Illinois, southeast Missouri and southwest Indiana. Higher gusts expected across west Kentucky. Stay tuned for additional statements and possible warnings. Even though there are no watches in effect, the atmosphere is favorable for the possibility of a brief tornado or two. CN
Local storm report, Dec 31, 12:27 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1227 PM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 AM TSTM WND DMG 2 NW PADUCAH 37.09N 88.66W
12/31/2018 MCCRACKEN KY PUBLIC
ROOF DAMAGE REPORTED AT THE RURAL KING INCLUDING AN AC
UNIT THAT WAS TORN OFF THE ROOF.
&&
ALRThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 3:52 AM CST | Wind Advisory | PAH | Caldwell, Christian, Crittenden, Daviess, Henderson, Hopkins and 7 more | 12 hr |
| Dec 31, 11:56 AM CST | Tornado Warning | PAH | Livingston, McCracken, Marshall | 16 min |
| Dec 31, 12:36 PM CST | Tornado Warning | PAH | Caldwell, Christian, Lyon, Trigg | 24 min |
| Dec 31, 12:49 PM CST | Severe Thunderstorm Warning | PAH | Christian, Todd | 41 min |
| Dec 31, 1:03 PM CST | Severe Thunderstorm Warning | PAH | Christian, Hopkins, Muhlenberg, Todd | 42 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.